Virginia, 2024

Winter Storm and Winter Weather in Virginia, February 16 to 17, 2024

February 16 to 17, 2024 · NWS LWX · 12 events in 12 counties and zones

An area of low pressure moved across southern West Virginia and Virginia bringing snow accumulations. Snowfall accumulations ranged from four to eight inches in across the Alleghenies with a general two to five inches across the northern Shenandoah Valley toward the Potomac River.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure moved across southern West Virginia and Virginia bringing snow accumulations. Snowfall accumulations ranged from four to eight inches in across the Alleghenies with a general two to five inches across the northern Shenandoah Valley toward the Potomac River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 16, 2:00 PM EST, 5 hours earlier.

Area forecast discussion, Feb 16, 2:00 PM EST, 5 hours before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
200 PM EST Fri Feb 16 2024

.SYNOPSIS...
Low pressure will track across southern Virginia tonight. High
pressure will build across the central and eastern U.S. through
the first half of next week. Another frontal system and area of
low pressure may approach late next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of early afternoon, a pair of mid/upper-level shortwaves
were digging into the Midwest/Ohio River Valley. At the
surface, a front remained stalled near the North/South Carolina
border, extending west to western Tennessee where a surface low
was continuing to develop. Satellite had what loosely resembled
a baroclinic leaf persisting over the lower Ohio River Valley
north of the surface low. Some lightning was being detected over
the middle Mississippi River Valley, indicating elevated
instability and strong, deep lift via low-level frontogenesis
and very strong upper-level divergence in the left exit region
of an incoming jet streak.

Trends will be closely monitored through the evening upstream,
as this system will be moving quickly eastward through tonight,
bringing snow to the Mid-Atlantic.

Clouds will increase through the evening as the system
approaches from the west. Snow will reach the Appalachian crest
early this evening. The snow will spread rapidly eastward
through the evening hours, becoming heavy at times due to the
strong forcing.

Aloft, there will be strong PVA as well as upper-level
divergence via the left exit region of a 180-200 knot jet. In
the low/mid-levels, intense WAA and isentropic lift/fgen is
anticipated north of the surface low. This intense, deep lift
stretches through the DGZ which will be deepening especially
north of US-50/I-66 tonight. For this reason, believe snowfall
rates may reach 1-2 inches per hour as heavier bands develop.
Although the steadiest snow will likely only last 3-4 hours in
any one spot, areas that are under heavier bands for most of
this time could see 5-8 inches given the higher rates, and that
is reflected in the high end (90th percentile) graphics. Areas
with stronger orographic lift (the northern Virginia Blue Ridge
and the Allegheny/Potomac Highlands and Catoctins) could even
see a little more enhancement on top of that.

The areas that are most likely to see warning-level accumulation
appear to be our climo-favored areas near and northwest of US-29.
This is where the DGZ looks deeper and the surface temperatures
will be a few degrees colder, reducing or eliminating any brief
initial melting of snow. This area is also favorably placed
100-150 miles north/west of the surface low track and just north
of the H85 low track, with a favorable overlap of upper
divergence/low-level fgen. It should be noted that some
guidance and upstream trends show the potential for multiple
bands of heavy snow, one perhaps more jet induced by upper-level
forcing (higher ratios/deeper DGZ, but less QPF), with another
driven more by low-level fgen (somewhat lower ratios but higher
QPF). Between these bands, there may be a bit of subsidence and
relative minima in QPF/snow. Confidence is a bit lower because
of this, but has increased enough to expand the Winter Storm
Warning given upstream trends and a general upward trend in QPF.
Further south/east across the central Virginia Piedmont, central
Shenandoah Valley (lower elevations), and southern Maryland,
surface temperatures will be a touch warmer; some melting and/or
mix with rain may cut down accumulations here, and a tight
gradient between lower vs. higher totals is likely from south to
north as a result.

This is a rapidly-evolving situation, so it's important to check
back through the evening for updates.

Precipitation should exit the region as the low moves offshore
by daybreak Saturday, except perhaps (1) right near the
Chesapeake Bay closer to the departing low, (2) across northern
Maryland where lingering lift via the mid/upper wave could cause
some snow to linger, and (3) along/west of the Allegheny Front
where some residual upslope is possible.

During the day Saturday looks mostly dry, though stratocu likely
lingers in the wake of the upper trough in NW flow. Given some
saturation and instability poking into a lowering DGZ, a few
flurries or snow showers can't be ruled out, especially during
the afternoon and evening hours across northern Maryland,
eastern West Virginia, far northern/northwestern Virginia, and
along and west of the Allegheny Front. Temperatures will rise into
the upper 30s to mid 40s east of the mountains, but will fall
quickly below freezing regionwide Saturday evening.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Cold temperatures are expected Saturday night, in the teens and
20s regionwide. Any residual moisture may re-freeze as a result.
Winds should gradually diminish through the evening.

Temperatures will climb closer to normal Sunday and Sunday night as
high pressure builds to the south and west. Dry weather and a
clearer sky with lighter winds are forecast during this time.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
High pressure continues to build east into Monday before pushing
offshore Tuesday and Wednesday. As the high approaches from the west
and upper ridging builds overhead, temperatures will gradually warm
each day. Highs will be in the 40s on Sunday, but back into the low
50s on Monday, before jumping to the mid 50s by Tue/Wed.

Thursday will actually be the warmest day of the period as winds
turn out of the south ahead of the next low pressure system
approaching from the west. This will swing through either Thursday
or Thursday night, bringing the next chance for precipitation to the
entire region. However, it is no guarantee, as some guidance also
keeps us mostly dry as the system dries out crossing the mountains.
For now, keeping chance PoPs for this timeframe.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions expected through early this evening. Gusts of
15-20 kt will be possible at times through early this evening before
diminishing.

Sub-VFR conditions are likely tonight into Saturday morning as
an area of low pressure tracks south of the area. Widespread
2-5" of snow is expected at all terminals, with highest totals
most likely at MRB, and lowest totals at CHO. A several hour
period late tonight will likely feature moderate to heavy snow
with low visibility and ceilings. Snow should end by 12Z
Saturday if not before. Ceilings will climb through the morning.
NW winds increase Saturday afternoon, gusting up to 20-25 kt
before decreasing in the evening.

Dry and clear conditions continue Sunday, with gusty winds out
of the WSW. Dry and clear conditions continue Monday, and winds
will taper off and turn out of the WNW Monday. Winds on Monday
night will go almost calm as high pressure moves overhead. They
will then turn out of the SSE Tuesday as high pressure shifts
offshore.

&&

.MARINE...
An area of low pressure is forecast to track across the lower
Chesapeake Bay tonight into Saturday morning. Widespread snow is
expected, with a several hour window of gusty SE winds over the
middle Chesapeake Bay/lower tidal Potomac River. Then, NW winds
increase to SCA levels as the low quickly moves east of the
area late Saturday morning through Saturday evening. Winds
diminish Saturday night.

Winds will turn out of the WSW on Sunday, gusting to 20 knots, so
SCAs are likely.

No marine hazards expected Mon/Tue. Winds on Monday will be light
out of the WNW before going light and variable Monday night. Winds
then turn out of the SSE at 5-10 knots Tuesday.

&&

.FIRE WEATHER...
A dry airmass over the region today is producing elevated fire
conditions, mostly over the central Shenandoah Valley and Central
Virginia. Dew points in this area have dropped to the single digits
to low teens early this afternoon, with temperatures in the upper
40s to low 50s. This is producing RH values between 20-30pct. Weak
and variable transport winds are resulting in poor smoke dispersion.
Conditions improve this evening and tonight as an area of low
pressure tracks across southern VA, bringing widespread snow.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory from 11 PM this evening to 7 AM EST
     Saturday for DCZ001.
MD...Winter Weather Advisory from 11 PM this evening to 7 AM EST
     Saturday for MDZ013-014-016>018.
     Winter Storm Warning from 7 PM this evening to 7 AM EST
     Saturday for MDZ001.
     Winter Storm Warning from 9 PM this evening to 5 AM EST
     Saturday for MDZ003-501-502.
     Winter Storm Warning from 11 PM this evening to 5 AM EST
     Saturday for MDZ004>006-008-011-503>508.
VA...Winter Weather Advisory from 11 PM this evening to 7 AM EST
     Saturday for VAZ037>039-050-051-053>057-502-527.
     Winter Storm Warning from 9 PM this evening to 5 AM EST
     Saturday for VAZ026>031-503-504.
     Winter Storm Warning from 11 PM this evening to 5 AM EST
     Saturday for VAZ040-501-505>507-526.
     Winter Weather Advisory from 9 PM this evening to 5 AM EST
     Saturday for VAZ025-508.
WV...Winter Storm Warning from 7 PM this evening to 7 AM EST
     Saturday for WVZ501-505.
     Winter Storm Warning from 9 PM this evening to 5 AM EST
     Saturday for WVZ050>053-055-502>504-506.
MARINE...Small Craft Advisory from 9 AM Saturday to midnight EST
     Saturday night for ANZ530>543.
     Small Craft Advisory from 9 PM this evening to 4 AM EST
     Saturday for ANZ533-534-537-543.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...CJL
AVIATION...ADS/DHOF/CJL
MARINE...ADS/DHOF/CJL
FIRE WEATHER...KRR
Hazardous weather outlook, Feb 16, 4:44 PM EST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
444 PM EST Fri Feb 16 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-172145-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
444 PM EST Fri Feb 16 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Winter Storm Warning is in effect from the northern suburbs of
Washington DC through northeastern Maryland, and a Winter Weather
Advisory is in effect elsewhere tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The winter weather headlines continue through early Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared to report snowfall measurements and
observations of heavy snowfall rates.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-172145-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
444 PM EST Fri Feb 16 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Winter Storm Warnings and Winter Weather Advisories are in effect
for tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The winter weather headlines continue through early Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared to report snowfall measurements and
observations of heavy snowfall rates.

MDZ001-501-502-VAZ503-504-WVZ501>506-172145-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
444 PM EST Fri Feb 16 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Winter Storm Warning is in effect tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Winter Storm Warning continues through early Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared to report snowfall measurements and
observations of heavy snowfall rates.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Western Highland

When
February 16, 7:00 PM EST to February 17, 3:04 AM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Winter Weather, Shenandoah

When
February 16, 9:00 PM EST to February 17, 5:00 AM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Winter Weather, Page

When
February 16, 9:00 PM EST to February 17, 5:00 AM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
February 16, 9:00 PM EST to February 17, 5:00 AM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Winter Weather, Rappahannock

When
February 16, 9:00 PM EST to February 17, 7:00 AM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Winter Weather, Northern Fauquier

When
February 16, 9:00 PM EST to February 17, 7:00 AM EST
Where
Northern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Winter Weather, Eastern Loudoun

When
February 16, 9:00 PM EST to February 17, 7:00 AM EST
Where
Eastern Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Winter Weather, Northwest Prince William

When
February 16, 9:00 PM EST to February 17, 7:00 AM EST
Where
Northwest Prince William forecast zone
Reported by
Trained Spotter
Coordinates
38.702, -77.478 (the zone’s center; the record gives no point)

Winter Weather, Western Loudoun

When
February 16, 9:00 PM EST to February 17, 7:00 AM EST
Where
Western Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Winter Weather, Frederick

When
February 16, 9:00 PM EST to February 17, 7:00 AM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Winter Weather, Clarke

When
February 16, 9:00 PM EST to February 17, 4:52 AM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Winter Weather, Northern Virginia Blue Ridge

When
February 16, 9:00 PM EST to February 17, 3:04 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153444, 1153445, 1153446, 1153447, 1153448, 1153449, 1153450, 1153451, 1153452, 1153453, 1153454, 1153455.